Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 9, NWS San Angelo, TX

May 8, 2005McCulloch County, Mason County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 2005, 6:56 PM CDT for McCulloch County, Mason County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:56 PM CDT (23:56 UTC)
Expired
May 8, 2005, 7:30 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Mason County, TX, McCulloch County, TX

The radar

The San Angelo radar (KSJT), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
2.8
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 082355
TORSJT
TXC307-319-090030-
/O.NEW.KSJT.TO.W.0009.050508T2356Z-050509T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS
  NORTHWESTERN MASON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  KATEMCY...OR ABOUT 13 MILES NORTHWEST OF MASON...MOVING SOUTHEAST
  AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE INTERSECTION OF US-377 AND RANCH ROAD 1222 AND KATEMCY BY 700
  PM CDT
  MASON AND KOOCKVILLE BY 715 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3104 9938 3087 9947 3063 9913 3093 9908

$$
2 follow-up statements
000 
WWUS54 KSJT 090002
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT SUN MAY 8 2005

TXC307-319-090030-
/O.CON.KSJT.TO.W.0009.000000T0000Z-050509T0030Z/
MCCULLOCH TX-MASON TX-
701 PM CDT SUN MAY 8 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR NORTHWESTERN
MASON AND SOUTHEASTERN MCCULLOCH COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE INTERSECTION
OF US-377 AND RANCH ROAD 1222...OR ABOUT 11 MILES NORTHWEST OF
MASON...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  KOOCKVILLE BY 715 PM CDT
  MASON BY 720 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3104 9938 3087 9947 3063 9913 3093 9908

$$
000 
WWUS54 KSJT 090005
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
705 PM CDT SUN MAY 8 2005

TXC307-090015-
/O.CAN.KSJT.TO.W.0009.000000T0000Z-050509T0030Z/
MCCULLOCH TX-
705 PM CDT SUN MAY 8 2005

...THE TORNADO WARNING FOR MCCULLOCH COUNTY IS CANCELLED...

LAT...LON 3095 9940 3087 9947 3063 9913 3093 9908

$$

TXC319-090030-
/O.CON.KSJT.TO.W.0009.000000T0000Z-050509T0030Z/
MASON TX-
705 PM CDT SUN MAY 8 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR NORTHWESTERN
MASON COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE INTERSECTION
OF US-377 AND RANCH ROAD 1222...OR ABOUT 7 MILES NORTHWEST OF 
MASON...MOVING SOUTHEAST AT 30 MPH. SPOTTERS ARE WATCHING A WALL 
CLOUD ABOUT 7 MILES NORTHWEST OF MASON.

THE TORNADO WILL BE NEAR...
  MASON AND KOOCKVILLE BY 715 PM CDT

LAT...LON 3095 9940 3087 9947 3063 9913 3093 9908

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 12:18 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 8, 12:18 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 PM CDT SUN MAY 8 2005

.SHORT TERM...ATMOSPHERE IS TRYING TO RECOVER IN THE WAKE OF THIS
MORNINGS MCS CURRENTLY OVER SOUTH CENTRAL TEXAS. ALTHOUGH AIRMASS
WAS WORKED AIRMASS IS RECOVERING AS ADDITIONAL MOISTURE SNEAKS
AROUND THE SOUTH SIDE OF THE THUNDERSTORM COMPLEX AND UP THE RIO
GRANDE THEN INTO WEST CENTRAL TEXAS. DRYLINE IS ALSO SHARPENING UP
THIS AFTERNOON AND IS LOCATED FROM NEAR SNYDER TO SANDERSON. ALSO
WATER VAPOR IMAGERY ALSO INDICATING ANOTHER PIECE OF SHORTWAVE
ENERGY ENTERING TEXAS FROM THE WEST. THIS WILL LIKELY HELP TO
INITIATE THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. BEST CHANCES
CURRENTLY APPEARS  TO BE ALONG AND EAST OF AN ABILENE TO SAN
ANGELO TO SONORA LINE. CURRENTLY BEST CONVERGENCE ONGOING AT THE
INTERSECTION OF OLD OUT FLOW BOUNDARY AND THE DRYLINE NEAR SONORA
AND RADAR HAS INDICATED SHOWERS STARTING TO DEVELOP THERE. VISUAL
OBSERVATIONS FROM THE OFFICE HERE INDICATE THAT CU IS FATTENING
WITH A FEW TOWERS. BOTH THE NAM AND RUC SHOW CAP TOTALLY ERODED BY
19Z AND CAPES AVERAGING BETWEEN 2000 AND 3000 J/KG. SHEAR VALUES
HAVE WEAKENED FROM LAST NIGHT...HOWEVER STEEP LAPSE RATES REMAIN.
THUS POTENTIAL FOR SEVERE HAIL STORMS REMAIN. MOST ACTIVITY SHOULD
SHIFT EAST AND SOUTH THROUGH THE AFTERNOON AND WILL ONLY CARRY A
SLIGHT CHANCE OF POPS FOR THE EAST AFTER 00Z. DRIER IS NOT GOING
TO PUSH AS FAR EAST AS WE WERE THINKING YESTERDAY. NONE THE LESS
COLUMN AS A WHOLE DRIER ON MONDAY AND TEMPERATURES SHOULD RISE
INTO THE 90S OVER MUCH OF THE AREA...STILL LOOKS DRY THROUGH TUESDAY.

.LONG TERM...
MOISTURE BEGINS TO RETURN ON WEDNESDAY AND TEMPERATURES COOL JUST
A TAD WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA AGAIN
WILL SEE LATE AFTERNOON AND EVENING DRY LINE ACTIVITY DEVELOP ONCE
AGAIN STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THE
REMAINDER OF THE WEEK. COLD FRONT STILL LOOKS TO COME DOWN WITH
MODEL CONSENSUS OF SATURDAY NOW. THUS SHOULD HELP TO ENHANCE
THUNDERSTORM CHANCES SATURDAY AND SUNDAY. ALSO WENT COOLER THAN
GUIDANCE SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      61  89  64  91 /  10   0   0   0
SAN ANGELO   60  92  64  91 /  10   0   0   0
JUNCTION     60  91  64  89 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

27/BRAZZELL
Hazardous weather outlook, May 8, 11:45 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 AM CDT SUN MAY 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-091634-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A HASKELL...SWEETWATER...MERTZON...OZONA
LINE. THE AIRMASS ACROSS WEST CENTRAL TEXAS REMAINS MOIST AND
UNSTABLE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OUT OF WEST
TEXAS AND INTO WEST CENTRAL TEXAS THIS AFTERNOON. STORMS WHICH
DEVELOP ALONG THE DRYLINE WILL BECOME RAPIDLY SEVERE...WITH LARGE
HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS WEST CENTRAL
TEXAS...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 8, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             OVALO                   32.17N 99.81W
05/08/2005  2.75 INCH        TAYLOR             TX   TRAINED SPOTTER

&&

PMCCULLO
Local storm report, May 8, 6:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             MELVIN                  31.20N 99.58W
05/08/2005  0.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 6:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             9 E EDEN                31.22N 99.69W
05/08/2005  2.00 INCH        CONCHO             TX   LAW ENFORCEMENT

&&

JBRAZZEL
Local storm report, May 8, 6:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             11 E EDEN               31.22N 99.66W
05/08/2005  2.50 INCH        CONCHO             TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 6:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W BRADY               31.14N 99.40W
05/08/2005  0.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 W BRADY               31.13N 99.45W
05/08/2005  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

JBRAZZEL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:33 PM CDTSevere Thunderstorm WarningSJTIrion27 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningSJTIrion28 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green25 min
May 8, 1:00 AM CDTSevere Thunderstorm WarningSJTCrockett60 min
May 8, 1:49 AM CDTFlash Flood WarningSJTCrockett3 hr
May 8, 1:55 PM CDTSevere Thunderstorm WarningSJTFisher35 min
May 8, 2:29 PM CDTSevere Thunderstorm WarningSJTFisher31 min
May 8, 2:39 PM CDTSevere Thunderstorm WarningSJTRunnels36 min
May 8, 2:45 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green30 min
May 8, 3:13 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford47 min
May 8, 3:14 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels31 min
May 8, 3:30 PM CDTSevere Thunderstorm WarningSJTColeman30 min
May 8, 3:38 PM CDTSevere Thunderstorm WarningSJTThrockmorton52 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningSJTConcho32 min
May 8, 3:48 PM CDTSevere Thunderstorm WarningSJTSchleicher27 min
May 8, 3:49 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
May 8, 3:58 PM CDTSevere Thunderstorm WarningSJTColeman32 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningSJTJones46 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman26 min
May 8, 4:12 PM CDTSevere Thunderstorm WarningSJTConcho33 min
May 8, 4:13 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton47 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningSJTSchleicher30 min
May 8, 4:21 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor39 min
May 8, 4:25 PM CDTSevere Thunderstorm WarningSJTBrown35 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford46 min
May 8, 4:40 PM CDTSevere Thunderstorm WarningSJTConcho35 min
May 8, 4:44 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton31 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor23 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 8, 5:08 PM CDTTornado WarningSJTTaylor37 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch33 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningSJTSutton29 min
May 8, 5:24 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green36 min
May 8, 5:40 PM CDTTornado WarningSJTTaylor35 min
May 8, 5:41 PM CDTTornado WarningSJTConcho, McCulloch34 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningSJTSan Saba35 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningSJTMcCulloch33 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor48 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningSJTConcho17 min
May 8, 6:31 PM CDTSevere Thunderstorm WarningSJTSan Saba29 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason32 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.